Missouri, 2021Winter Storm and Winter Weather in Missouri, January 1, 2021
January 1, 2021 · NWS SGF · 29 events in 29 counties and zones
A storm system lifted northward through Arkansas and into Missouri from New Years Eve into New Years Day. Freezing rain spread into southeast Kansas and southern and central Missouri during the evening hours of Thursday, December 31.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $545,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system lifted northward through Arkansas and into Missouri from New Years Eve into New Years Day. Freezing rain spread into southeast Kansas and southern and central Missouri during the evening hours of Thursday, December 31. The freezing rain continued into January 1, 2021 before transitioning over to minor accumulations of snow. Ice accumulations overnight and into January 1, 2021 resulted in tree damage and scattered power outages. Once the freezing rain changes to snow with a dusting to 1.5 inches of accumulation was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 31, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1149 PM CST Thu Dec 31 2020
.SHORT TERM...(This evening through Friday)
Issued at 401 PM CST Thu Dec 31 2020
Cloud cover this afternoon along with northeast surface winds has
resulted in colder high temperatures for this afternoon generally
in the low to mid 30s. This will lead to concerns for surface
temperatures with the approaching winter weather system this
evening and tonight.
Mosaic radar imagery this afternoon shows a large area of
rainfall across eastern Texas, southern Oklahoma, and Arkansas
associated with an upper level low and its attendant surface low
in southern Texas. This precipitation will begin to quickly move
north into our area late this afternoon and overspread the area
during the evening.
Surface temperatures will start falling to around freezing for
much of the area this evening as precipitation saturates the
atmosphere and wet bulbing processes occur. Thermal profiles aloft
favor a brief wintry mix of light snow, freezing rain, and rain
beginning around 6 PM this evening where temperatures fall to
around freezing (generally starting near the Highway 60 corridor).
This wintry mix will move northward into central Missouri
throughout the evening, with precipitation transitioning primarily
to freezing rain from south to north behind the mix and lingering
into tonight.
Confidence is highest in below freezing temperatures mainly north
of a Jasper to Greene to Dent County line up into west central
and central Missouri, as well as the higher terrain of Webster and
Wright Counties. Therefore, we have issued a Winter Storm Warning
for the area where the higher confidence in below freezing
temperatures this evening and tonight will reside and the highest
impacts are expected from ice. Ice accretions across the warning
area are expected to range from 0.25-0.4", with most of these
accretions on elevated surfaces. Some power outages and tree
damage is possible due to the ice accretions and northeast winds
gusting up to 20-30 mph. Travel may become very difficult on
overpasses, bridges and untreated roadways. The Winter Storm
Warning is in effect from 9 PM this evening through 3 PM on
Friday.
Meanwhile, there is less confidence in freezing rain amounts
around the Highway 60 corridor given surface temperatures hovering
closer to freezing this evening through tonight. A slight shift
in the freezing line north or south may lead to vast changes in
ice accretions over short distances along this Highway 60
corridor. As a result of the higher uncertainty, a Winter Weather
Advisory has been issued along the Highway 60 corridor for
possible ice amounts of a glaze to 0.2", which could lead to some
slicks spots on untreated roads and bridges. Only minor to no ice
accumulations area expected over far southern Missouri where
surface temperatures are more likely to remain at or just above
freezing.
As the upper level low shifts northeast through the area on Friday
morning and afternoon, some light snow will be possible. The
highest snow amounts will be primarily isolated to eastern Kansas, west-
central, and central Missouri. Mainly a dusting to an inch of
snow will be possible across most of those locations, though some
spots could see upwards of 1-2 inches north of a line from Fort
Scott, KS to Versailles, MO. Locations south of this line and down
to Interstate 44 should only see a dusting of snow at most. The
main impacts will be from this system freezing rain.
The precipitation will end by Friday evening as the upper level
low moves out of our area. In addition to the snow and freezing
rain, additional liquid rainfall of 1-1.5" is possible across the
area. This could lead to a few sensitive low water crossings
briefly flooding tonight across south-central Missouri, otherwise
no other flooding impacts are expected.
.LONG TERM...(Friday Night through Thursday)
Issued at 401 PM CST Thu Dec 31 2020
An additional upper level low will move over Missouri late
Saturday morning and afternoon, but it will only have limited
moisture to work with. As a result, a very light rain/snow mix or
flurries is possible during the day on Saturday given
temperatures in the 30s, but little to no accumulations or impacts
are expected.
Weather turns drier and more mild for Sunday into the first half
of next week, with highs rebounding back into the upper 40s and 50s
on a daily basis.
Another disturbance may move through on Wednesday and Wednesday
night, bringing additional chances for some rain for the middle
of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CST Thu Dec 31 2020
KSGF/KJLN/KBBG tafs: Sfc low pressure will move through the region
early in the period then shift east to the OH Vly late in the
period. Expect widespread rain and freezing rain/IFR conditions
through 15z-18z before diminishing. Low clouds/IFR conditions
will linger through the period. Gusty northeast winds early will
diminish and back to the north and northwest by 18z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until noon CST Friday for MOZ082-083-088-
090-094>098-102>105.
Winter Storm Warning until 3 PM CST Friday for MOZ055>058-
066>071-077>081-089-091-092.
KS...Winter Weather Advisory until noon CST Friday for KSZ101.
Winter Storm Warning until 3 PM CST Friday for KSZ073-097.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...DSAHazardous weather outlook, Dec 31, 3:04 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
304 PM CST Thu Dec 31 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
304 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited non thunderstorm wind risk.
Significant ice accumulation risk.
Limited snow and or sleet risk.
DISCUSSION...
A large storm system will approach the region late this afternoon
into tonight. A brief wintry mix will be possible during the early
evening before quickly changing over to freezing rain for the
remainder of this evening and tonight.
Freezing rain accumulations will range from a glaze to two tenths
of an inch mainly along and south of the Highway 60 corridor.
Higher amounts of one quarter to four tenths of an inch will be
possible farther north across southeast Kansas, west central and
central Missouri where temperatures will be slightly cooler.
Portions of far southern Missouri may remain ice free.
Light snow accumulations will also be possible, with a dusting to
an inch generally expected. Again, areas of southeast Kansas and
west central Missouri will have the best chances at receiving
minor snow accumulations.
Widespread rainfall amounts of an inch or greater could cause a
few sensitive low water crossings to flood and become impassable,
mainly across south-central Missouri.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A light wintry mix of snow and rain will be possible on Saturday
morning and afternoon. No impacts are expected as this
precipitation will remain very light in nature.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Rothstein
Winter Storm, Vernon
- When
- January 1, 12:00 AM CST to 7:00 PM CST
- Where
- Vernon forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Pictures via social media from 1 E of Deerfield of several large tree branches broken due to ice loading. Estimates of total flat ice accumulations were 0.25 to 0.50 inches. The freezing rain turned to snow around midday, with 1.5 inches of snow accumulation being reported. This was a continuation of the storm from December 31, 2020.
Winter Storm, Barton
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Barton forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Public reports via social media of tree limbs down in Lamar. Some limbs fell on power lines resulting in power outages.
Winter Storm, St. Clair
- When
- January 1, 12:00 AM CST to 5:00 PM CST
- Where
- St. Clair forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
This was a continuation of the storms from December 31, 2020. COOP observer reported broken tree branches due to ice loading. There was no ice accretion on the ground., only on elevated surfaces. Total flat ice accumulations estimated between 0.25 and 0.50 inches.
Winter Storm, Cedar
- When
- January 1, 12:00 AM CST to 4:45 PM CST
- Where
- Cedar forecast zone
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Utility companies report widespread power outages across the county due to ice loaded branches falling on power lines. Estimates of total flat ice accumulations between 0.40 and 0.50 inches.
Winter Storm, Dade
- When
- January 1, 12:00 AM CST to 7:30 PM CST
- Where
- Dade forecast zone
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
This storm was a continuation from December 31, 2020. Reports of tree branches down across the county. Estimated total flat ice accumulation of 0.30 to 0.40 inches. Utility companies reported power outages that lasted into the late morning hours.
Winter Storm, Benton
- When
- January 1, 12:00 AM CST to 5:00 PM CST
- Where
- Benton forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Widespread estimates of flat ice accumulation across the county between 0.25 and 0.40 inches. Numerous branches broken due to the weight of the ice.
Winter Storm, Hickory
- When
- January 1, 12:00 AM CST to 4:30 PM CST
- Where
- Hickory forecast zone
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
This storm was a continuation from December 31, 2020. A picture showing measurements of 0.16 inches of radial ice accumulation on a tree limb. This converts to 0.40 inches of flat ice accumulation. Several large tree limbs were reported down due to the ice load.
Winter Storm, Polk
- When
- January 1, 12:00 AM CST to 10:30 PM CST
- Where
- Polk forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. The cooperative observer 4 miles east southeast of Flemington reported 0.25 inches of radial ice accretion measured on tree limbs. This converts to 0.63 inches of flat ice accretion. Elsewhere, a public report via social media showed a measurement of one eighth of an inch of radial ice accretion in Aldrich, which converts to 0.32 inches of flat ice accretion.
Winter Storm, Morgan
- When
- January 1, 12:00 AM CST to 5:15 PM CST
- Where
- Morgan forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Widespread flat ice accumulations estimated between 0.30 and 0.50 inches across the county.
Winter Storm, Camden
- When
- January 1, 12:00 AM CST to 5:15 PM CST
- Where
- Camden forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. A public report from Linn Creek showed an eighth of an inch of radial ice accretion, which converts to 0.32 inches of flat ice accretion. Widespread total flat ice accretion amounts of 0.25 to 0.50 occurred across the county.
Winter Storm, Dallas
- When
- January 1, 12:00 AM CST to 4:30 PM CST
- Where
- Dallas forecast zone
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
This is a continuation of the storm from December 31, 2020. Emergency Manager reported a flat ice accumulation of 0.25 inches on elevated objects in the city of Buffalo. Elsewhere, widespread flat ice accumulations between 0.25 and 0.50 inches were reported via public across the county. Utility companies reported power outages due to ice coated limbs falling on power lines.
Winter Storm, Webster
- When
- January 1, 12:00 AM CST to 4:30 PM CST
- Where
- Webster forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
This is a continuation of the storm from December 31, 2020. The cooperative observer 2 miles north northeast of Northview reported radial ice accretion on tree limbs between 0.20 and 0.25 inches. This converts to between 0.50 and 0.63 inches of flat ice accretion. Some power outages were reported across the county.
Winter Storm, Jasper
- When
- January 1, 12:00 AM CST to 8:45 PM CST
- Where
- Jasper forecast zone
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
This storm is a continuation from December 31, 2020. The Joplin ASOS reported a total flat ice accumulation of 0.34 inches. In addition, several public reports via social media showed several large tree limbs down due to ice loading.
Winter Storm, Wright
- When
- January 1, 12:00 AM CST to 4:45 PM CST
- Where
- Wright forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.270, -92.469 (the zone’s center; the record gives no point)
This storm was a continuation from December 31, 2020. Public reports of estimated of flat ice accumulation of 0.40 to 0.50 inches.
Winter Storm, Maries
- When
- January 1, 12:00 AM CST to 5:45 PM CST
- Where
- Maries forecast zone
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 38.162, -91.925 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. The ASOS unit 1 mile north northwest of Vichy Missouri reported a flat ice accumulation of 0.68 inches.
Winter Storm, Pulaski
- When
- January 1, 12:00 AM CST to 5:30 PM CST
- Where
- Pulaski forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
This is a continuation of the storm from December 31, 2020. A picture from Waynesville via social media showed a measurement of 0.18 inches of radial ice accretion on a tree limb. This converts to 0.32 inches of flat ice accumulation.
Winter Storm, Phelps
- When
- January 1, 12:00 AM CST to 5:45 PM CST
- Where
- Phelps forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Public reported ice loading on trees snapped 12 to 18 inch diameter limbs. The freezing rain did change to snow by late morning with a dusting to a half inch of snow reported around the county.
Winter Storm, Dent
- When
- January 1, 12:00 AM CST to 5:45 PM CST
- Where
- Dent forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Radial ice accumulation of 0.20 inches was measured on trees 1 mile northwest of Salem, with several tree limbs broken off due to the ice load. This converts to 0.50 inches of flat ice accumulation. The freezing rain did change over to snow before ending, with a trace to one half inch of accumulation common.
Winter Storm, Barry
- When
- January 1, 12:00 AM CST to 7:30 PM CST
- Where
- Barry forecast zone
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Widespread flat ice accumulations estimated 0.20 to 0.25 inches reported across the county. The Fire department in Wheaton reported a couple of trees down in town. This was a continuation of the storm from December 31, 2020.
Winter Weather, Newton
- When
- January 1, 12:00 AM CST to 2:30 PM CST
- Where
- Newton forecast zone
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Law enforcement in Neosho reported 0.15 inches of flat ice accumulation. The freezing rain changed to snow by late morning with a total of 2.5 inches of snowfall reported in Neosho.
Winter Storm, Greene
- When
- January 1, 12:00 AM CST to 4:00 PM CST
- Where
- Greene forecast zone
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Springfield ASOS reported 0.29 inches of flat ice accumulation, with other reports around the county between 0.20 and 0.30 inches with numerous trees down and power outages. Springfield City utilities reported as many as 12,000 customers without power at the peak of the storm. The freezing rain changes to snow in the afternoon with up to an inch of accumulation around the county.
Winter Storm, Lawrence
- When
- January 1, 12:00 AM CST to 4:30 PM CST
- Where
- Lawrence forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. A picture via social media from Mount Vernon showed a measurement of 0.22 inches of radial ice accumulation on a tree branch. This converts to 0.56 inches of flat ice accumulations. Scattered power outages were reported around the county. The freezing rain changed to snow with accumulations up to an inch before the precipitation ended.
Winter Weather, Howell
- When
- January 1, 12:00 AM CST to 4:30 PM CST
- Where
- Howell forecast zone
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Total flat ice accumulations from the West Plains ASOS was 0.24 inches. This was a continuation of the storm from December 31, 2020.
Winter Storm, Miller
- When
- January 1, 12:00 AM CST to 5:30 PM CST
- Where
- Miller forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Widespread estimated of 0.30 to 0.50 inches of flat ice accumulation.
Winter Weather, Christian
- When
- January 1, 12:00 AM CST to 3:30 PM CST
- Where
- Christian forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
This was a continuation of the December 31, 2020 storm. Estimates of 0.20 inches of flat ice accumulation. The freezing rain did change to snow with up to an inch of accumulation.
Winter Weather, Douglas
- When
- January 1, 12:00 AM CST to 4:00 PM CST
- Where
- Douglas forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Total flat ice accumulations were estimated to be around 0.20 to 0.24 inches. The freezing rain did change to snow before ending with a dusting over the northern portions of the county.
Winter Weather, Stone
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Stone forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
This was a continuation of the December 31, 2020 storm. Estimates of 0.20 inches of flat ice accumulation across the norther portion of the county. The freezing rain did change to snow with up to an inch of accumulation ,mainly across the northern portions of the county.
Winter Weather, Shannon
- When
- January 1, 12:00 AM CST to 4:30 PM CST
- Where
- Shannon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
This storm was a continuation from December 31, 2020. Freezing rain occurred with light accumulated on trees, but not on the ground.
Winter Weather, Texas
- When
- January 1, 12:00 AM CST to 4:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Public
- Coordinates
- 37.317, -91.965 (the zone’s center; the record gives no point)
This was a continuation of the storm from December 31, 2020. Light icing occurred mainly on trees.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
- Winter Storm in Missouri, January 1, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930614, 930621, 930622, 930627, 930628, 930631, 930636, 930647, 930660, 930665, 930672, 930677, 930692, 931424, 931428, 931441, 931443, 931462, 932590, 932604, 932745, 932747, 932749, 932751, 933773, 933776, 933780, 933783, 933786.